Texas, 2016

Hail in Texas, May 13, 2016

May 13, 2016 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed along a stationary front and one of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a stationary front and one of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 2:39 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 13, 2:39 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
339 PM CDT FRI MAY 13 2016

.SHORT TERM (Tonight through Saturday Night)...
Late afternoon surface observations show a stationary front across
the coastal plains into the Rio Grande plains near Eagle Pass.
Otherwise, surface observations show a moist axis in place across
west central TX into the Hill Country. For the remainder of this
afternoon into the early evening, convection will be favored from
just north of the frontal boundary into the Hill Country along the
above mentioned moist axis. We can't completely rule out a strong
storm or two, but most activity will likely remain sub-severe.
Once we loose our daytime heating, this activity is expected to
decrease. The models do show some overnight/early morning activity
dropping southward from the panhandle/Texas south plains. However,
we are not confident this activity will make it into our region.
With this in mind, we'll go with a dry forecast for the late
evening and overnight hours. On Saturday, a weak outflow boundary
moving down from the north combined with a cold front moving down
from north Texas will bring additional rainfall chances to south
central Texas. The flow aloft will be rather weak, but again we
can't completely rule out a strong storm or two in the afternoon
and evening hours.

&&

.LONG TERM (Sunday through Friday)...
On Sunday, the flow aloft will begin to increase and slowly
transition from northwesterly to southwesterly as an upper level
trough drops across the western U.S. Meanwhile, the above
mentioned cold front may continue to drop into south central
Texas. Just how far south the front drops will largely depend on
the amount of convection along and behind the boundary. For now it
appears the front will not make much more progress than roughly
the Highway 71 corridor on Sunday. The medium range models both
show an increase in mid-level shortwave activity on Sunday. With
this and a front in the area, we have increased rain chances
slightly. The forecast continues to look interesting Sunday night
into Monday morning as we could see an MCS move across our region.
At this time, it appears areas along and west of I-10 stand a
better shot at seeing this activity. This definitely will be
monitored and for now we have increased rain chances slightly. For
the remainder of the forecast, the flow aloft should remain rather
active across Texas. This should continue to provide a good chance
for showers and thunderstorms across our region. The medium range
models disagree in showing a cold front moving into the region
Tuesday afternoon. For now, we'll need to monitor the weather on
Tuesday as this could provide another good chance for strong to
severe thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  66  82  67 /  10  40  30  50  50
Austin Bergstrom Intl Airport  66  87  66  82  67 /  10  40  30  50  50
New Braunfels Muni Airport     66  88  67  83  67 /  10  30  30  50  50
Burnet Muni Airport            67  84  63  78  65 /  10  40  30  50  50
Del Rio Intl Airport           72  88  69  84  68 /  10  50  40  50  50
Georgetown Muni Airport        67  85  63  79  66 /  10  40  30  50  50
Hondo Muni Airport             67  89  68  83  68 /  10  40  30  50  50
San Marcos Muni Airport        66  87  66  82  66 /  10  40  30  50  50
La Grange - Fayette Regional   68  87  68  84  68 /  10  40  20  40  50
San Antonio Intl Airport       69  87  68  82  67 /  10  30  30  50  50
Stinson Muni Airport           69  89  69  84  69 /  10  30  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...24
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 13, 3:00 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT FRI MAY 13 2016

TXZ171>173-183>194-202>209-217>225-228-140900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. HAIL AND GUSTY
WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH THURSDAY. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW AREAS COULD RECEIVE HEAVY DOWNPOURS OF
1 TO 3 INCHES FROM MULTIPLE ROUNDS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 13, 4:08 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT FRI MAY 13 2016

TXZ184>186-132315-
REAL TX-EDWARDS TX-KERR TX-
508 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 615 PM CDT...

AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TELEGRAPH...OR 17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING ON ROADS. MOTORISTS SHOULD SLOW DOWN IN AREAS WHERE
PONDING OCCURS.

&&

LAT...LON 2998 9965 2998 10018 3029 10012 3029 9975
TIME...MOT...LOC 2207Z 356DEG 12KT 3031 9999

MO

The radar

The Laughlin AFB radar (KDFX), 110 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edwards

When
May 13, 5:06 PM CST
Where
Edwards County, 19.99 mi NE of Rocks Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.230, -99.990

A thunderstorm produced one inch hail near the junction of Hwy 377 and CR408. In addition to the hail, the storm also had wind gusts estimated at 50 mph that broke some large tree limbs and dropped 1.50 inches of rain in 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633899.